South Dakota, 2012

Hail in South Dakota, April 17, 2012

April 17, 2012 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced nickel size hail at Vermillion in the late evening of April 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced nickel size hail at Vermillion in the late evening of April 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 9:50 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 17, 9:50 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT TUE APR 17 2012

.DISCUSSION.../ISSUED AT 918 PM CDT/
WATER VAPOR IMAGERY SHOWS TONIGHTS SHORT WAVE BASICALLY EXTENDING
THROUGHOUT THE WESTERN PLAINS. MOST OF THE DYNAMICS CONTINUES TO BE
RIDING NORTH OF THIS FORECAST AREA TONIGHT. THE FIRST BAND OF
PRECIPITATION MOVING INTO OUR FORECAST AREA IS LARGELY NOT REACHING
THE GROUND...AND THERE HAS BEEN A FEW SMALL SHOWERS IN OUR EASTERN
ZONES UNDER SOME WARM AIR ADVECTION ACCAS. OTHERWISE THE LATEST NAM
IS BASICALLY VERIFYING OUR CURRENT POPS WE HAVE IN PLACE FOR AFTER
MIDNIGHT. THEREFORE REALLY DO NOT WANT TO ALTER THEM THAT MUCH. SO
PRECIPITATION CHANCES WILL GENERALLY BE IN THE SCATTERED TO LIKELY
CATEGORY...WITH THE HIGHER POPS CONTINUING TO FAVOR OUR NORTH AND
EAST. BUT REMEMBER ANY RAINFALL TONIGHT WILL BE PRETTY LIGHT IN OUR
AREA. LOWS TONIGHT STILL LOOK ON TARGET.  /MJF

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
VFR CONDITIONS SHOULD REMAIN GENERAL AS LOW AND SHOWERS/ISOLATED
THUNDERSTORMS MOVE EAST OUT OF AREA THROUGH 14Z. VERY BRIEF AND
LOCAL EXCEPTIONS IN SHOWERS AND THUNDERSTORMS WITH VERY BRIEF
CEILINGS 2-3K FEET AND VISIBILITIES 3-5SM POSSIBLE. AFTER 14Z VFR
SHOULD PREVAIL OVER THE AREA THROUGH 19/03Z. AFTER 19/03Z
SHOWERS/RAIN WILL DEVELOP FAR WESTERN PART OF AREA INCLUDING KHON
TAF SITE. SOME MVFR CONDITIONS MAY DEVELOP MOSTLY AFTER FORECAST
PERIOD ENDS AT 19/06Z.

&&

.PREV DISCUSSION.../ISSUED AT 343 PM CDT/
MAIN FOCUS IN THE NEAR TERM WILL BE ON POTENTIAL CONVECTION
DEVELOPING THIS EVENING AND OVERNIGHT. THETA E ADVECTION CONTINUES
ACROSS OUR SOUTHERN AND EASTERN COUNTIES THIS AFTERNOON WITH A GOOD
SOUTHERLY PUSH EXPECTED TO HOLD TEMPERATURES IN THE MID 60S TO LOWER
70S INTO THE EVENING. ACROSS THE CENTRAL AND EASTERN CWA...MODELS
PROJECT MUCAPE VALUES TO INCREASE TO AROUND 500 J/KG WITH THE LOW
LEVEL JET INCREASING TO AROUND 40 KT INTO THE EARLY MORNING.
MEANWHILE...A WEAK MID LEVEL WAVE CURRENTLY OVER CENTRAL SD COULD BE
ENOUGH TO FIRE A FEW ELEVATED STORMS IN THE I29 CORRIDOR AND
EASTWARD AS IT TRACKS ACROSS THE FORECAST AREA.  SO FAR CUMULUS
FIELD LOOKS CAPPED...BUT WILL CONTINUE ISOLATED TO SCATTERED
THUNDERSTORMS IN THIS AREA THROUGH MIDNIGHT. DO NOT EXPECT SEVERE
WEATHER AT THIS POINT...BUT THERE COULD BE SOME SMALL HAIL AND GUSTY
WINDS WITH THUNDERSTORMS.

MAIN UPPER LEVEL TROUGH DEEPENS OVER THE WESTERN DAKOTAS LATE THIS
EVENING AND WILL DIVE SOUTHEAST THROUGH OUR FORECAST AREA AROUND
MIDNIGHT AND INTO THE EARLY MORNING HOURS. A BETTER POTENTIAL FOR
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD EASTWARD LATE
EVENING AND OVERNIGHT AHEAD OF THE MAIN WAVE. PRECIPITATION WILL
TAPER OFF FROM WEST TO EAST LATE TONIGHT AND SHOULD EXIT BY DAYBREAK
WEDNESDAY AS DRY AIR FILTERS IN BEHIND THE TROUGH AND WINDS FLIP
AROUND TO THE WEST NORTHWEST. LOWS WILL BE MILDER TONIGHT IN THE MID
40S TO NEAR 50. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY ON
WEDNESDAY WITH HIGHS IN THE 60S TO LOWER 70S. /

OUR NEXT UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA WEDNESDAY
NIGHT. A SURFACE LOW PRESSURE SHOULD FORM OUT AHEAD OF THIS WAVE TO
OUR SOUTH. THIS WILL PUT OUR REGION IN A DECENT AREA OF LOW TO MID
LEVEL WARM AIR ADVECTION. THIS...COMBINED WITH THE UPPER LEVEL QG
FORCING FROM THE WAVE...SHOULD BE ENOUGH TO GENERATE SHOWERS. THUS
HAVE LIKELY POPS OVER MUCH OF THE CWA. MODELS IN FAIRLY GOOD
AGREEMENT THAT THESE SHOWERS ENTER AREAS WEST OF THE JAMES RIVER BY
MIDNIGHT...MAKE IT TO INTERSTATE 29 BY AROUND 4AM...AND TO EASTERN
AREAS BY 7AM. MIGHT SEE SOME THUNDER ROUGHLY SOUTH OF INTERSTATE 29
FROM THESE SHOWERS...WITH SOME MARGINAL ELEVATED INSTABILITY
POSSIBLE. GIVEN THE DYNAMIC SYSTEM...WENT WITH LOWS CLOSER TO
CONSENSUS RAW VALUES...GENERALLY 40S NORTH TO AROUND 50 SOUTH.

THURSDAY LOOKS LIKE A COOL AND CLOUDY DAY FOR MUCH OF THE AREA.
SHOULD SEE LOW LEVEL CLOUDS LOCKED IN WITH THE EASTERLY WINDS NORTH
OF THE LOW PRESSURE. NOT EXPECTING MUCH IN THE WAY OF RAIN...BUT A
FEW LIGHT SHOWERS ARE POSSIBLE. THE EXCEPTION TO THIS IS ACROSS
PORTIONS OF NORTHWEST IOWA. MODELS DIFFER ON HOW FAR NORTH THE
SURFACE LOW TRACKS. IF IT TRACKS FAR ENOUGH NORTH...PORTIONS OF
NORTHWEST IOWA MAY SNEAK INTO THE WARM SECTOR. THUS RAISED HIGHS
DOWN THERE SEVERAL DEGREES. THESE LOCATIONS WOULD ALSO SEE THE
POTENTIAL OF A THUNDERSTORM. SO OVERALL...HAVE HIGHS NEAR 50 IN THE
NORTH AND MID 60S FAR SOUTH.

THE UPPER LEVEL WAVE MOVES ACROSS ON FRIDAY. BUT BY THAT TIME MOST
OF THE MOISTURE WILL HAVE PUSHED OFF TO OUR EAST. THUS EXPECT A DRY
DAY WITH INCREASING SUN. LOW LEVEL TEMPERATURE PROFILES WILL STILL
BE COOL...THUS HIGHS MAINLY IN THE 50S ARE EXPECTED. IN THE SATURDAY
THROUGH TUESDAY TIMEFRAME...A STRONG UPPER LEVEL RIDGE OF HIGH
PRESSURE IS FORECAST TO BUILD INTO THE AREA. THUS EXPECTING WARMER
TEMPERATURES THROUGH THIS PERIOD AND MAINLY DRY CONDITIONS. A WAVE
RIDING ALONG THE EDGE OF THE BUILDING RIDGE ON SATURDAY MAY BRING A
FEW SHOWERS TO OUR FAR NORTH...ALTHOUGH THINK MOST OF THE PRECIP
WILL STAY TO OUR NORTH.

TEMPERATURES IN THE SATURDAY THROUGH TUESDAY PERIOD WILL BE HEAVILY
DEPENDENT ON HOW QUICKLY THE RIDGE BUILDS IN. FOLLOWED CLOSE TO OR
JUST ABOVE CONSENSUS VALUES FOR NOW. BY SUNDAY THIS PUSHES HIGHS
INTO THE 60S...WITH 70S POSSIBLE MONDAY INTO TUESDAY. BOTH MONDAY
AND TUESDAY HAVE THE POTENTIAL TO BE WARMER THAN THE CURRENT
FORECAST. UNCERTAINTY MONDAY EXISTS ON HOW QUICKLY THE RIDGE...AND
THUS WARMER TEMPERATURES...PUSH IN. AND ON TUESDAY INTO
WEDNESDAY...BOTH THE EC AND GFS SHOW A STRONG COLD FRONT PUSHING
THROUGH. WITH TIMING STILL UNCERTAIN...DID NOT WANT TO GO TOO HOT ON
TUESDAY. THOUGH IF THE OP GFS AND EC ARE CORRECT...HIGHS TUESDAY
COULD GET WELL INTO THE 80S OVER PORTIONS OF THE CWA. SO WILL HAVE
TO PINPOINT FRONTAL TIMING AND ADJUST TEMPERATURES AS NEEDED ON
FUTURE SHIFTS. LOW TEMPERATURES SAT THOUGH TUESDAY NIGHT SHOULD ALSO
BE ABOVE NORMAL...GENERALLY 40S TO EVEN SOME 50S. /CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 17, 10:41 AM CST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CDT TUE APR 17 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1141 AM CDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS NORTHWEST IOWA...SOUTHWEST MINNESOTA...EXTREME
SOUTHEAST SOUTH DAKOTA...AND NORTHEAST NEBRASKA. SHOWER
AND THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD IN COVERAGE
TONIGHT...AND EXPAND TO INCLUDE THE ENTIRE OUTLOOK AREA. ALTHOUGH
SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT WITH A FEW OF THE
STRONGER STORMS...NO SEVERE WEATHER IS CURRENTLY EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED GENERALLY SOUTH OF INTERSTATE 90 ON
WEDNESDAY NIGHT AND THURSDAY. NO SEVERE WEATHER IS ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 17, 11:35 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 AM CDT WED APR 18 2012

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-
180745-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...CANTON...LENNOX...TEA...HARRISBURG...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
1235 AM CDT WED APR 18 2012

...SPECIAL WEATHER STATEMENT...

AT 1225 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM NEAR CANTON SOUTHWESTWARD TO
YANKTON...MOVING TO THE EAST AT AROUND 40 MPH. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH
AS THEY PUSH EASTWARD INTO NORTHEASTERN NEBRASKA AND NORTHWESTERN
IOWA. THE STORMS ARE EXPECTED TO EXIT THE AREA AFTER 230 AM CDT.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN AND LOOSE
OBJECTS TO BE BLOWN AROUND.

The radar

The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
April 17, 11:47 PM CST
Where
Clay County, 0.51 mi W of Vermillion
Measured
0.88 in hail
Reported by
Public
Coordinates
42.780, -96.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374954.